Hail, Musselshell
- When
- August 7, 4:30 PM MST
- Where
- Musselshell County, 15.78 mi SSE of Elso
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.140, -108.540
The largest severe weather outbreak of the summer occurred during the afternoon and evening hours of the 7th. A moist and very unstable atmosphere was in place across South Central and Southeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
The largest severe weather outbreak of the summer occurred during the afternoon and evening hours of the 7th. A moist and very unstable atmosphere was in place across South Central and Southeast Montana. An upper level disturbance combined with a cool front moving across the Billings County Warning Area allowed for the development of severe thunderstorms producing high winds and large hail. Very heavy rain also accompanied the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 7, 3:29 PM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
429 PM MDT FRI AUG 7 2009
.SHORT TERM...VALID FOR SAT AND SUN...
RADAR IS INDICATING EXTREMELY HEAVY RAINFALL RATES WITH STORMS.
MESOANALYSIS SHOWS DEEPER MOISTURE DOWNSTREAM TO THE EAST OF
CONVECTION. HAVE ISSUED FLASH FLOOD WATCH FOR MUCH OF FORECAST
AREA INCLUDING BILLINGS THROUGH MIDNIGHT. BT
PREVIOUS DISCUSSION...
CONVECTION STARTING TO COME OFF THE HIGHER TERRAIN SOUTH AND
SOUTHWEST OF BILLINGS THIS AFTERNOON AS THE NEXT CHUNK OF ENERGY
IS EJECTED ACROSS THE AREA. EXPECTING COVERAGE TO INCREASE AS THE
AFTERNOON GOES ON. DO EXPECT THE CONVECTION TO SPREAD EAST INTO
THE EVENING. STILL EXPECTING SEVERE THUNDERSTORMS THROUGH THE
EVENING WITH GOOD INSTABILITY AND CAPES OUT THERE. THE EASTERN
AREAS HAVE CLEARED OUT A LITTLE BIT ALLOWING FOR SOME HEATING
WHICH WILL HELP IN DEVELOPMENT THERE. THE HIGHER DEWPOINTS ARE
ALSO OUT THERE. THERE MAY BE A RISK OF A TORNADO OUT EAST WHERE
THE BETTER SHEAR IS LOCATED. AS THE LOW SHIFTS EAST TONIGHT...DO
EXPECT THE PRECIP TO BECOME PRETTY WIDESPREAD WITH HEAVY RAIN A
DEFINITE POSSIBILITY. WILL CONTINUE THAT MENTION INTO SATURDAY
MORNING. PRECIPITATION CHANCES SLOWLY DECREASE FROM WEST TO EAST
SATURDAY AND INTO SATURDAY NIGHT AND HAVE CONTINUED THAT TREND IN
THE POPS. DID ADD SOME LOW POPS ACROSS THE EASTERN AREAS FOR
SUNDAY WITH THAT AREA BEING UNDER A NORTHWEST FLOW.
TEMPS WILL BE TRICKY ON SATURDAY DEPENDING ON HOW MUCH PRECIP AND
CLOUDS ARE ACTUALLY AROUND. SOME AREAS THAT STAY SOCKED IN MAY
ONLY BE IN THE 60S. ANY BREAKS IN THE CLOUDS MAY HELP WARM THINGS
UP BRIEFLY. DID COOL THINGS JUST A DEGREE OR TWO BUT DID NOT HAVE
CONFIDENCE TO COOL IT DOWN ANYMORE. SUNDAY WILL START TO WARM
BACK UP AGAIN AS THE LOW MOVES EAST INTO THE DAKOTAS. SOLUM
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT FOR THE EXTENDED
PERIOD SO CONFIDENCE IN OVERALL PATTERN HIGH. GENERAL PATTERN
WILL BE A FLAT RIDGE TO START THE WORK WEEK. WEAK TROUGHING WILL
GRADUALLY MOVE INTO THE PACIFIC NORTHWEST AND TAP PACIFIC MOISTURE
INTO THE NORTHERN SECTIONS OF MONTANA...BUT ITS AFFECTS FOR OUR
FORECAST AREA WILL BE LIMITED. WE SHOULD SEE MOSTLY DRY CONDITIONS
WITH SEASONAL TEMPS. AFTER MID WEEK...MONSOONAL FLOW WILL BRING
SOME MOISTURE BACK TO THE ABSAROKA AND BIG HORN MOUNTAINS. SO WILL
LEAVE POPS A LITTLE OVER CLIMOPOPS FOR THESE AREAS LATE IN THE
WORK WEEK. OTHER CHANGES WERE MINOR OR JUST COSMETIC. BT
&&
.AVIATION...
THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON OVER THE MOUNTAINS
SOUTHWEST OF BILLINGS AND SPREAD EAST AND NORTHEAST. SOME STORMS
MAY BE SEVERE WITH LARGE HAIL AND FREQUENT DENSE LIGHTNING. AREAS
OF HEAVY RAIN IN STORMS MAY DROP VISIBILITY TO NEAR ZERO LOCALLY
FOR BRIEF PERIODS. IN ADDITION...MOUNTAIN OBSCURATIONS WILL ALSO
BE LIKELY AT TIMES THROUGHOUT THE DAY AND INTO THE EVENING HOURS.
UNSETTLED WEATHER WILL CONTINUE INTO SATURDAY...THOUGH THE THREAT
OF SEVERE WEATHER WILL DIMINISH. AREAS OF WIDESPREAD RAIN AND MVFR
CONDITIONS ARE POSSIBLE SATURDAY. BT
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 054/071 054/081 057/088 058/090 060/092 060/092 061/091
76/T 30/B 00/U 01/U 11/U 12/T 22/T
LVM 046/069 047/079 048/085 050/088 051/090 050/089 052/087
65/T 32/T 20/U 02/T 22/T 22/T 22/T
HDN 056/075 053/083 055/090 056/093 059/096 058/097 058/097
77/T 30/B 00/U 01/U 11/U 12/T 22/T
MLS 058/073 054/083 057/090 059/092 061/093 061/094 061/093
77/T 32/T 21/U 01/U 11/U 11/B 11/B
4BQ 058/076 052/081 055/088 057/093 061/095 061/096 061/095
77/T 42/T 21/U 01/U 11/U 11/U 11/B
BHK 056/075 053/082 055/087 057/091 060/091 059/093 059/091
77/T 42/T 21/U 01/U 11/U 11/B 11/B
SHR 052/071 049/079 050/086 051/089 054/091 054/093 055/091
77/T 30/B 00/U 01/U 11/U 12/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 672 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 28>39-41-42-56>58-63-66>68.
FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 29>39-42-56>58-63-66-67.
WY...SEVERE THUNDERSTORM WATCH 672 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 98-99.
FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 242 PM MDT FRI AUG 7 2009 MTZ028>042-056>058-063>068-WYZ098-099-082045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 242 PM MDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THROUGH TONIGHT AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE ROCKIES. A FEW STORMS COULD TURN SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS MAY OCCUR WITH HEAVIER RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 340 PM MDT FRI AUG 7 2009 MTZ028-042-063-072230- GOLDEN VALLEY MT-JUDITH GAP MT-SOUTHERN WHEATLAND MT- 340 PM MDT FRI AUG 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOLDEN VALLEY AND SOUTHEASTERN WHEATLAND COUNTIES UNTIL 430 PM MDT... AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF DEADMANS BASIN RESERVOIR...OR JUST SOUTH OF SHAWMUT...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...HEAVY RAIN AND FREQUENT LIGHTNING IS EXPECTED WITH THIS STORM...WHICH WILL AFFECT TRAVEL ALONG HIGHWAY 12 BETWEEN SHAWMUT AND RYEGATE. LAT...LON 4667 10938 4650 10907 4621 10951 4631 10971 TIME...MOT...LOC 2136Z 218DEG 12KT 4632 10953
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
340 PM MDT FRI AUG 7 2009
MTZ039-072300-
EASTERN CARBON MT-
340 PM MDT FRI AUG 7 2009
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 500
PM MDT...
AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORMS 14 MILES SOUTH OF BRIDGER...OR 20 MILES EAST
OF RED LODGE...MOVING NORTHEAST AT 10 MPH.
THESE STORMS WERE PRODUCING VERY HEAVY RAIN WHICH WILL LIKELY CAUSE
SMALL STREAMS SOUTH OF BRIDGER TO RISE INCLUDING SILVER TIP CREEK.
PONDING OF WATER ALONG HIGHWAYS 295 AND 310 AND IN LOW LYING AREAS
IS ALSO POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON.
LAT...LON 4530 10895 4530 10885 4500 10877 4499 10878
4499 10896 4499 10903
TIME...MOT...LOC 2133Z 207DEG 8KT 4509 10886SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 343 PM MDT FRI AUG 7 2009 MTZ038-072245- SOUTHERN BIG HORN MT- 343 PM MDT FRI AUG 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 445 PM MDT... AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES SOUTHEAST OF FORT SMITH...OR 40 MILES NORTHWEST OF SHERIDAN...MOVING NORTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4545 10757 4531 10724 4500 10759 4510 10781 TIME...MOT...LOC 2143Z 238DEG 7KT 4512 10764
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
413 PM MDT FRI AUG 7 2009
MTZ034-072330-
NORTHERN STILLWATER MT-
413 PM MDT FRI AUG 7 2009
...SIGNIFICANT WEATHER ADVISORY FOR STILLWATER COUNTY UNTIL 530 PM
MDT...
AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL SLOW MOVING THUNDERSTORMS OVER STILLWATER COUNTY...EXTENDING
FROM JUST EAST OF RAPELJE TO NEAR COLUMBUS AND ABSAROKEE. ONE
PARTICULAR STORM LOCATED NORTH OF INTERSTATE 90 BETWEEN COLUMBUS AND
PARK CITY WAS REMAINING STATIONARY. VERY HEAVY RAIN CAN BE EXPECTED
IN THESE AREAS THROUGH 530 PM MDT. SMALL HAIL AND WIND GUSTS TO 40
MPH ARE ALSO POSSIBLE.
PEOPLE SHOULD BE ALERT TO PONDING OF WATER ON ROADWAYS AND THE
POTENTIAL FOR RAPID WATER RUNOFF ASSOCIATED WITH THESE THUNDERSTORMS.
LAT...LON 4598 10891 4559 10903 4557 10908 4558 10912
4555 10913 4547 10935 4611 10922 4612 10892
TIME...MOT...LOC 2205Z 185DEG 4KT 4572 10907SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
450 PM MDT FRI AUG 7 2009
MTZ035-072330-
YELLOWSTONE MT-
450 PM MDT FRI AUG 7 2009
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YELLOWSTONE COUNTY UNTIL
530 PM MDT...
AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTH OF BROADVIEW...MOVING EAST AT 15 MPH.
VERY HEAVY RAIN AND HAIL UP TO ONE-HALF INCH IN DIAMETER...ALONG
WITH WIND GUSTS UP TO 40 MPH...ARE EXPECTED WITH THIS STORM. THE
STORM WILL IMPACT TRAVEL ALONG HIGHWAY 3 FROM BROADVIEW TO COMANCHE.
LAT...LON 4612 10824 4590 10887 4597 10893 4613 10893
4614 10891 4613 10841 4623 10841 4625 10836
TIME...MOT...LOC 2248Z 238DEG 16KT 4603 10882SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 526 PM MDT FRI AUG 7 2009 MTZ035-080100- YELLOWSTONE MT- 526 PM MDT FRI AUG 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YELLOWSTONE COUNTY UNTIL 700 PM MDT... SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE THROUGH THE BILLINGS AREA BETWEEN 545 PM AND 700 PM MDT. RAINFALL OF AROUND AN INCH IS POSSIBLE IN A VERY SHORT TIME. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON ROADS...AND SOME UNDERPASSES AROUND THE CITY MAY BECOME TEMPORARILY FLOODED. PEOPLE SHOULD BE PREPARED FOR A PERIOD OF VERY HEAVY RAIN AND FREQUENT LIGHTNING. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE. ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED THROUGH THE NIGHT. LAT...LON 4587 10860 4582 10837 4567 10851 4577 10871 TIME...MOT...LOC 2318Z 213DEG 11KT 4580 10853
The Billings radar (KBLX), 32 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
16 hail, 3 thunderstorm wind. Local standard time, as filed.
Firefighters reported golfball size hail that broke windows on several vehicles.
Wind gusts were also estimated at 60 mph.
Winds were estimated to be around 70 mph. This combined with hail resulted in damage to the siding of a house and windows being blown out on the west side.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181833, 181835, 181836, 181837, 181839, 181872, 181934, 181935, 181937, 181939, 181945, 181950, 181951, 181954, 181955, 181956, 181958, 181960, 181986.